Very late presentation of fulminant myocardial immune-related toxicity in a patient on pembrolizumab
Ali M, Atzenhoefer M, Bodker K, Ajam T, Johnsrud D, Saleh Z, Wani A, Galazka P, Bajwa T, and Jan MF. Very late presentation of fulminant myocardial immune-related toxicity in a patient on pembrolizumab. Journal of the American College of Cardiology 2020; 75(11):3273.
J Am Coll Cardiol
Background Immune checkpoint inhibitors (ICI) can manifest as toxicity in the form of autoimmune, breakthrough or immune-related adverse events. Case A 59-year-old woman presented with worsening dyspnea on exertion for 1 week. Her medical history was significant for non-small cell lung carcinoma treated with pembrolizumab for 6 months. At presentation, she was hypotensive and hypoxic. Electrocardiogram (EKG) revealed complete heart block. Echocardiogram demonstrated severely reduced left ventricular systolic function (LVEF 18% down from 70%). Emergent coronary angiogram showed normal coronary arteries. Cardiac magnetic resonance (CMR) was suggestive of toxic myocarditis. Patient was immediately started on high-dose IV steroids. Decision-making We report a very late presentation of ICI-associated myocarditis complicated by complete heart block and acute systolic heart failure. CMR showed extensive left ventricular late gadolinium enhancement and edema suggestive of toxic myocarditis (yellow arrows); T2 mapping sequences demonstrated prolonged T2 relaxation time consistent with extensive edema (green and red areas). Despite aggressive therapy, her LVEF did not improve on follow-up echocardiograms and she died 6 months later. Conclusion Myocardial immune toxicity is a rare adverse effect of ICI. Early recognition and treatment of left ventricular dysfunction is imperative in this vulnerable population.